Arizona, 2013

Flash Flood in Arizona, September 3, 2013

September 3, 2013 · NWS FGZ · 1 event in 1 county or zone

Heavy rain from thunderstorms produced flash flooding in the Prescott area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Heavy rain from thunderstorms produced flash flooding in the Prescott area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 3, 2:45 PM MST, 30 minutes earlier.

Area forecast discussion, Sep 3, 2:45 PM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
245 PM MST TUE SEP 3 2013

.SYNOPSIS...AN UPPER LEVEL DISTURBANCE APPROACHING FROM THE EAST WILL
INCREASE THUNDERSTORM ACTIVITY ACROSS ARIZONA TODAY AND TONIGHT. A
DRIER AIRMASS WILL RETURN TO THE AREA FOR THE LATTER HALF OF THE
WEEK. TEMPERATURES WILL WARM TO A FEW DEGREES ABOVE NORMAL BY LATE IN
THE WEEK.

&&

.DISCUSSION...HIGH PRESSURE REMAINS TO THE EAST OF AZ WITH SOUTH-
EASTERLY FLOW ACROSS MUCH OF THE STATE. THE APPROACH OF AN UPPER
LEVEL TROUGH IS EXPECTED TO ENHANCE THUNDERSTORM ACTIVITY ACROSS MUCH
OF AZ TODAY. IN ADDITION...THE TIMING OF THE TROUGH MOVING INTO NRN
AZ DURING THE EVENING HOURS WILL LEAD TO INCREASED POTENTIAL FOR
CONTINUED EVENING/OVERNIGHT ACTIVITY.

LINGERING MOISTURE WILL ALLOW SCATTERED THUNDERSTORM DEVELOPMENT
AGAIN ON WEDNESDAY BUT DRIER AND MORE STABLE AIR THEN MOVES INTO THE
AREA THURSDAY THROUGH SATURDAY. EXPECT A DECREASE IN CONVECTIVE
ACTIVITY. TEMPS WILL WARM TO A FEW DEGREES ABOVE NORMAL.

THERE IS STILL SOME UNCERTAINTY IN HOW THE FORECAST WILL PLAY OUT
FOR NEXT WEEKEND. THE ECMWF CONTINUES TO BE MORE AGGRESSIVE IN
DRAWING MOISTURE NORTH INTO AZ WHILE THE GFS TRIES TO KEEP HIGH
PRESSURE ESTABLISHED OVER THE REGION SUPPRESSING ADDITIONAL MOISTURE
SURGES. HAVE NOT MADE ANY BIG CHANGES TO THE EXTENDED FORECAST AS WE
WILL CONTINUE TO MONITOR FORECAST TRENDS.

&&

.AVIATION...FOR THE 00Z PACKAGE...SCATTERED SHOWERS AND THUNDERSTORMS
WILL CONTINUE ACROSS NORTHERN AZ THROUGH THIS EVENING...BEFORE
DIMINISHING OVERNIGHT. MVFR/IFR CONDITIONS AND WIND GUSTS TO 40 KT
POSSIBLE WITH THE STRONGER STORMS. ANOTHER ROUND OF STORMS WILL
DEVELOP AFTER 18Z WEDNESDAY. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........DB
AVIATION.......KD

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Sep 3, 11:35 AM MST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1135 AM MST TUE SEP 3 2013

AZZ004>018-037>040-040700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1135 AM MST TUE SEP 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY

AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS NORTHERN ARIZONA TODAY.
THIS DISTURBANCE WILL COMBINE WITH MONSOON MOISTURE TO PRODUCE
SCATTERED SHOWERS AND THUNDERSTORMS. STORM ACTIVITY IS EXPECTED
TO LAST WELL INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SLIGHT DRYING FROM WEDNESDAY THROUGH THE WEEKEND SHOULD BRING A
DECREASE IN THUNDERSTORM COVERAGE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Flagstaff radar (KFSX), 124 km away, was scanning. The volume nearest the first event began at 22:12 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Yavapai

When
September 3, 3:15 PM MST to 6:30 PM MST
Where
Yavapai County, 4.4 mi E of Tucker to 2.44 mi E of Chino Vly
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
34.727, -112.543

Two inches of rain fell in half an hour near Williamson Vally road just north of Prescott. There was four feet of water in the normally dry wash. Logs and cars were carried off of roads. A flash flood in Prescott carried a car down a flooded stream. A swift water rescue successfully recovered the occupants.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478988.